Kansas, 2009

Hail and Damaging Winds in Kansas, June 2, 2009

June 2, 2009 · NWS ICT · 8 events in 1 county or zone

Isolated thunderstorms developed along a quasi stationary boundary located across Central Kansas during the afternoon hours. This multicell thunderstorm produced some isolated reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated thunderstorms developed along a quasi stationary boundary located across Central Kansas during the afternoon hours. This multicell thunderstorm produced some isolated reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 2, 2:41 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 2, 2:41 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT TUE JUN 2 2009

.DISCUSSION...

TONIGHT-WED MORNING:

THUNDERSTORMS DEVELOPING IN RELATIVELY MOIST...LOW SHEARED...
UNCAPPED ENVIRONMENT. PROFILERS/VWP SHOW DIFFLUENT FLOW ALOFT...SO
POTENTIAL FOR STORMS ABOUT ANYWHERE ACROSS THE AREA AHEAD OF THE
UPPER WAVE SPINNING IN WESTERN KS. FAIR AMOUNT OF LOW LEVEL
CONVECTIVE AVAILABLE POTENTIAL ENERGY...ESPECIALLY ACROSS
SOUTHEAST KS...SO WILL NEED TO KEEP EYE ON INTERSECTING BOUNDARIES FOR
LANDSPOUT POTENTIAL UNTIL SUNSET. DRY AIR ALOFT OVER SOUTHERN HALF
MAY LEAD TO DAMAGING WINDS ON STORM COLLAPSE...BUT LACK OF DECENT
SHEAR ALOFT SHOULD LIMIT LARGE HAIL POTENTIAL...WITH HEAVY RAIN A
BIGGER THREAT. SUSPECT THREAT OF HEAVY RAIN WILL START TO WANE
AFTER 0600 UTC IN THE NW SECTIONS...BUT WILL LET EVENING SHIFT NIX
THOSE AREAS AFTER IT IS CLEAR HOW THINGS WILL UNFOLD. LESS CLEAR HOW
EXTENSIVE PRECIPITATION WILL BE BY DAYBREAK AND INTO WED...SO WILL
NOT EXTEND WATCH AT THIS TIME.

WED AFTERNOON-THU:

PRECIPITATION WILL BE ON THE WANE IN SOUTHEAST KS WITH DRYING
MOVING INTO ALL OF THE AREA BY WED EVENING. QUIET AND COOLER THAN
NORMAL WEATHER ANTICIPATED FOR THU.

FRI-TUE:

MAIN FOCUS FOR THIS PERIOD WILL BE SYNOPTIC FRONT MOVING THROUGH
THE AREA. TIMING WILL BE CRITICAL FOR BOTH TEMPERATURES/PROBABILITY
OF PRECIPITATION. AS TO BE EXPECTED...VARIATIONS WITH BOTH IN MODEL
TO MODEL AND RUN TO RUN CAST CONSIDERABLE UNCERTAINTY TO THE FINER
DETAILS...WHICH WILL GREATLY IMPACT RESULTANT WEATHER. SOME
COMMONALITIES INCLUDE POTENTIAL FOR SIGNIFICANT WARMUP AHEAD OF THE
FRONT...ESPECIALLY ACROSS SOUTHEAST KS AND OK BORDER COUNTIES ON
SAT. COULD SEE TEMPERATURES WELL INTO THE 90S IN SOUTHEAST KS WITH
FULL MIXING. WHILE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL IS A BIT QUICKER WITH FRONTAL PASSAGE...DOES HANG
ON TO A BIT MORE POST FRONTAL PRECIPITATION. GLOBAL FORECAST SYSTEM
MODEL IS CONSIDERABLY SLOWER AND BRINGS WELL DEVELOPED SURFACE WAVE
ACROSS THE AREA. REGARDLESS WHICH VERIFIES WILL BE POTENTIAL FOR
STRONG-SEVERE STORMS AND LOCALLY HEAVY RAIN. -HOWERTON

&&

.AVIATION...
MAIN ISSUE WILL BE TIMING THUNDERSTORM THREAT. GUSTY WINDS WILL BE
POSSIBLE MAINLY AT KICT/KCNU IF STORMS COLLAPSE IN THE VICINITY OF
THE AIRPORT. MVFR CEILINGS WL BE LIKELY BEHIND THE FRONT AND
PERSIST INTO WED MORNING. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  72  53  77 /  80  10  10  10
HUTCHINSON      55  73  53  77 /  80  10   0  10
NEWTON          53  71  53  76 /  80  10  10  10
ELDORADO        55  71  52  75 /  90  20  10  10
WINFIELD-KWLD   59  72  52  76 /  90  20  10  10
RUSSELL         51  70  51  79 /  60  10   0   0
GREAT BEND      53  69  52  78 /  70  10   0  10
SALINA          56  73  53  78 /  70  10   0  10
MCPHERSON       55  72  53  77 /  80  10  10  10
COFFEYVILLE     60  71  53  76 /  90  60  10  10
CHANUTE         59  71  51  75 /  90  50  10  10
IOLA            58  71  51  75 /  90  50  10  10
PARSONS-KPPF    60  70  52  76 /  90  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ051>053-067>072-082-
083-091>096-098>100.

&&
Hazardous weather outlook, Jun 2, 3:53 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT TUE JUN 2 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
453 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS TONIGHT. SLOW MOVING STORMS MAY
RESULT FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. SEE THE LATEST FLOOD WATCH FOR DETAILS.

ISOLATED STRONG
TO SEVERE STORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM
HUTCHINSON TO IOLA. DAMAGING WINDS AS STORMS COLLAPSES WOULD THE
PRIMARY SEVERE THUNDERSTORM THREAT. SMALL HAIL IS ALSO POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON
WEDNESDAY. SOME OF THE THUNDERSTORMS COULD STILL PRODUCE LOCALLY
HEAVY RAINFALL.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA BY FRIDAY NIGHT
AND PERSIST THROUGH MONDAY.  SEVERE STORMS COULD OCCUR ANY
AFTERNOON OR EVENING THROUGHOUT THIS PERIOD. FLOODING COULD ALSO
BECOME A THREAT DUE TO MULTIPLE DAYS OF LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED AND SHORT LIVED NATURE OF THE SEVERE THREAT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 2, 1:55 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT TUE JUN 2 2009

KSZ069-093-022030-
BUTLER-COWLEY-
255 PM CDT TUE JUN 2 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...

AT 255 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHWEST OF ATLANTA...OR 10 MILES NORTHEAST OF WINFIELD...AND
MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 2, 4:09 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT TUE JUN 2 2009

KSZ067-022245-
RENO-
509 PM CDT TUE JUN 2 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 29 MILES NORTHEAST OF PRATT...
AND MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Reno

When
June 2, 4:26 PM CST
Where
Reno County, 3.45 mi N of Langdon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.900, -98.320

Thunderstorm Wind, Reno

When
June 2, 4:26 PM CST
Where
Reno County, 3.5 mi N of Langdon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -98.310

The high winds also included one inch hail.

Thunderstorm Wind, Reno

When
June 2, 4:26 PM CST
Where
Reno County, 3.45 mi N of Langdon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -98.320

Estimated by Emergency management spotters.

Hail, Reno

When
June 2, 4:36 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Thunderstorm Wind, Reno

When
June 2, 5:04 PM CST
Where
Reno County, 2.82 mi S of Plevna
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.930, -98.310

One inch tree limbs were knocked down.

Hail, Reno

When
June 2, 5:12 PM CST
Where
Reno County, Arlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -98.180

Thunderstorm Wind, Reno

When
June 2, 5:39 PM CST
Where
Reno County, 4.28 mi SE of Arlington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.860, -98.120

Winds estimated by spotters.

Thunderstorm Wind, Reno

When
June 2, 5:47 PM CST
Where
Reno County, 3.01 mi NE of Pretty Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.810, -97.980

Estimated winds from a storm chaser.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179433, 179434, 179435, 179436, 179437, 179440, 179441, 179442.